Fulminate Hepatic Failure in a 5 Year Old Female after Inappropriate Acetaminophen Treatment

Authors

  • Irena Kasmi Pediatric Department University Hospital Center, Tirana
  • Sashenka Sallabanda Pediatric Department University Hospital Center, Tirana
  • Gentian Kasmi Laboratory Department University Hospital Center, Tirana

DOI:

https://doi.org/10.3889/oamjms.2015.080

Keywords:

acetaminophen, toxicity, liver failure, NAC, pancreatitis

Abstract

BACKGROUND: Acetaminophen is a drug widely used in children because of its safety and efficacy. Although the risk of its toxicity is lower in children such reactions occur in pediatric patients from intentional overdoses and less frequently attributable to unintended inappropriate dosing. The aim of reporting this case is to attract the attention to the risk of the acetaminophen toxicity when administered in high doses.

CASE PRESENTATION: We report here a 5 year old girl who developed fulminate liver failure with renal impairment and acute pancreatitis, as a result of acetaminophen toxicity caused from unintentional repeated supratherapeutic ingestion, with a total administered dose of 4800 mg in three consecutive days, 1600 mg/day, approximately 90 mg/kg/day. The blood level of acetaminophen after 10 hours of the last administered dose was 32 mg/l. The patient presented with high fever, jaundice, lethargic, agitating with abdominal pain accompanied by encephalopathy. The liver function test revealed with high level of alanine aminotransferase 5794 UI/l and aspartate aminotransferase 6000 UI/l. Early initiation of oral N-acetylcysteine (NAC) after biochemical evidence of liver toxicity was beneficial with rapid improvement of liver enzymes, hepatic function and encephalopathy. During the course of the illness the child developed acute pancreatitis with hyperamylasemia 255 UI/L and hyperlypasemia 514 UI/ L. Patient totally recovered within 29 days.

CONCLUSION: Healthcare providers should considered probable acetaminophen toxicity in any child who has received the drug and presented with liver failure. When there is a high index of suspicion of acetaminophen toxicity NAC should be initiated and continued until there are no signs of hepatic dysfunction.

Downloads

Download data is not yet available.

Metrics

Metrics Loading ...

Plum Analytics Artifact Widget Block

References

Anon, editor. Tylenol professional product information. MCNeil Consumer Health-care, division of McNeil-PPC, Inc, Fort Washington,PA, 19034, USA, 2010.

Hodgman MJ, Garrard AR. A review of Acetaminophen Poisoning. J Crit Care Clin. 2012; 28(4):499-516.

Sia JYS, Chan YC. Case report: Paracetamol poisoning in a 2-year old child from international overview to the role of the Hong Kong Poison Information Center. Hong Kong J emerg Med. 2006;13:225-231.

Robert MW, Brian AB, David JB et al. Acetaminophen toxicity in children. American Academy of Pediatrics. Pediatrics. 2001; 108(4): 1020-1024.

Garazzino Si, Lupica MM, Tarasco VA, et al. Fulminant hepatitis after 10 days of Acetaminophen treatment at recommended dosage in an infant. Pediatrics. 2011;127: e494.

Muñiz AE, Rose SR, Liner SR, Foster RL. Unsuspected acetaminophen toxicity in a 58- day-old infant. Pediatr Emerg Care. 2004; 20(12): 824-828.

Ramanayake RPJC, Jayasinghe LR, De Silva AHW, Wijesinghe WATA, Kanaganayagam N. Knowledge and practices of paracetamol administration among caregivers of pediatric age group patients. J Family Med Prim Care. 2012; 1(1): 30–33.

Dart RC, Erdman AR, Olson KR, et al. Acetaminophen poisoning: An evidence-based consensus guideline for out-of-hospital management. Clin.Toxicol (Phila). 2006; 44(1): 1-18.

Paracetamol use. A Position Statement of the New South Wales (NSW) Therapeutic Advisory Group Inc. December 2008.

Tang W. Drug metabolite profiling and elucidation of drug-induced hepatotoxicity. Expert Opin Drug Metab Toxicol. 2007; 3(3):407-420.

Aabideen K, Moulton SL, Sills J. Accidental staggered paracetamol overdose: An interesting case report. J Pharmacol Pharmacother. 2011; 2(3): 189–190.

Schmidt LE, Dalhoff K. Hyperamylasaemia and acute pancreatitis in paracetamol poisoning. Aliment Pharmacol Ther. 2004; 20: 173-179.

Published

2015-09-08

How to Cite

1.
Kasmi I, Sallabanda S, Kasmi G. Fulminate Hepatic Failure in a 5 Year Old Female after Inappropriate Acetaminophen Treatment. Open Access Maced J Med Sci [Internet]. 2015 Sep. 8 [cited 2021 Dec. 7];3(3):443-6. Available from: https://oamjms.eu/index.php/mjms/article/view/oamjms.2015.080

Issue

Section

C- Case Reports